Colorado, 2004

Hail in Colorado, April 19, 2004

April 19, 2004 · NWS PUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 19, 1:23 PM MST, 9 hours 9 minutes earlier.

Area forecast discussion, Apr 19, 1:23 PM MST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
223 PM MDT MON APR 19 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

CURRENTLY...LOW LEVEL MOISTURE SLOWLY RETURNING TO THE PLAINS AS
SURFACE PRESSURES FALL IN ADVANCE OF NEXT S/W TROUGH MOVING THROUGH
THE GREAT BASIN.

TONIGHT...EXPECT SURFACE LOW PRESSURE TO SPIN UP IN THE USUAL
LOCATION BETWEEN KLHX AND KTAD...WITH HIGHER CAPES MOVING INTO THE
FAR SOUTHEAST AFTER 00Z. BY 06Z DECENT INSTABILITY (CAPES OF 1-2000
J/KG) ADVECTS NORTHWARD ALONG THE SHARPENING SFC TROUGH/DRYLINE...
WITH AREA OF UPWARD MOTION SPREADING ACROSS THE AREA AS UPPER
TROUGH MOVES THROUGH. WILL KEEP THE BROADBRUSH OF -TSRA CHANCES
GOING ACROSS MOST OF THE AREA WITH S/W MOVING ACROSS...WITH
THREAT OF STRONG CONVECTION ALONG THE KS/CO BORDER AND EASTWARD.

TUESDAY...GENERALLY DRY DOWNSLOPE FLOW OVER THE EAST AS TROUGH MOVES
QUICKLY EASTWARD AND MOISTURE DECREASES. BY AFTERNOON...NEXT S/W
TROUGH AND UPPER JET APPROACH WRN CO...AND CANT RULE OUT AT LEAST
ISOLATED -TSRA OVER THE MTNS BY LATE IN THE DAY. ANY COLD ADVECTION
WILL BE OFFSET BY INCREASING DOWNSLOPE FLOW...WITH MAX TEMPS CLOSE
TO MONDAY AFTERNOON HIGHS.  --PETERSEN

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

...MAIN CHALLENGE IS WIND AND PRECIPITATION TIMING WEDNESDAY THROUGH
FRIDAY...

.TUESDAY NIGHT THROUGH WED NIGHT...WEAK DISTURBANCE MOVES ACROSS THE
REGION PROVIDING FOR AT LEAST LOW POPS IN THE HIGHER TERRAIN. LOWER
ELEVATIONS WILL REMAIN....WITH LOWER LEVELS ON THE PLAINS
REMAINING DRY.  SYSTEMS APPEAR TO BE SLOWING SOME AND WITH MODELS IN
PRETTY FAIR AGREEMENT DECIDED TO REMOVE POPS EXCEPT FOR MOUNTAINS
ON WEDNESDAY. LEFT WED NIGHT ALONE ALTHOUGH LOOKS LIKE THINGS WILL
BE DELAYED UNTIL THURSDAY.

.THURSDAY THROUGH SATURDAY...PRETTY FAIR AGREEMENT IN MODELS ON
TIMING BUT AS USUAL SOME DIFFERENCES ON THE STRENGTH OF THE NEXT
SYSTEM. BY FRIDAY MORNING GFS HAS A CLOSED LOW OVER NORTHEAST
COLORADO WITH AN UPPER TROF EXTENDING SOUTHWEST ACROSS THE STATE.
GIVEN TRACK OF 500 MB VORT SFC LOW LOOKS TO BE PLACED A LITTLE TOO
FAR SOUTH. SENSIBLE WEATHER IS COVERED PRETTY WELL ACROSS THE TIME
FRAME GIVEN GOOD SUPPORT FROM DYNAMICS AND A PERIOD OF EASTERLY FLOW.
GULF MOISTURE LOOKS TO BE SHUNTED EAST AS WARM FRONT STALLS ACROSS
TEXAS AND OKLAHOMA. UPPER LEVEL TROF PASSAGE LATE FRIDAY WITH WRAP
AROUND CLOUDS FOR EARLY SATURDAY. THE UPPER LOW DEEPENS OVER THE
CENTRAL PLAINS TAKING MOISTURE WITH IT.

SUNDAY AND MONDAY...A WEAK SHORT WAVE MOVES ACROSS IN THE
NORTHWEST FLOW BUT WILL NOT LIKELY HAVE MUCH MOISTURE TO WORK WITH
BUT CURRENT 20 POPS STILL WORTHY.  RIDGE BUILDS QUICKLY OVER THE
REGION SUNDAY NIGHT AND MONDAY. GFS SUGGESTING A WEAK COOL SURGE
DOWN FRONT RANGE BUT NOT LIKELY TO DO MUCH IN THAT KIND OF FLOW.
REMOVED POPS FOR MONDAY BUT LEFT TEMPS ALONE. -FORTUNE-
&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 19, 6:00 AM MST, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON APR 19 2004

COZ058>089-093>099-201300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

THIS AFTERNOON ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE
CENTRAL AND SOUTHWEST MOUNTAINS.  TONIGHT AS A WEATHER SYSTEM
MOVES OVER THE AREA...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST AND SOUTH CENTRAL COLORADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UPPER LEVEL DISTURBANCES WILL BRING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS TO THE MOUNTAINS ON TUESDAY...AND TO THE ENTIRE REGION
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Baca

When
April 19, 10:32 PM MST to 10:37 PM MST
Where
Baca County, 1 mi N of Two Buttes
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -102.317

Hail, Prowers

When
April 19, 10:45 PM MST to 10:55 PM MST
Where
Prowers County, 25 mi S of Granada
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -102.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391273, 5391274.